Pulse May 2019 issue - Page 33

33 For alcohol misusers, work out a gradual, structured programme of reduction complications, they should stop reducing further and seek advice from a doctor. Q How would you manage opiate addiction in a pregnant or breastfeeding woman? If a woman is misusing heroin and A is planning to become pregnant, it is best to advise them to become abstinent from heroin before conceiving, as long-term opioid use can have negative effects on the foetus. But for those who are unable to stop using opioids, it is best to avoid abrupt cessation as withdrawal symptoms may disrupt the pregnancy. The most evidence-based and recommended treatment for opioid dependence during pregnancy and breastfeeding is methadone maintenance treatment. However the opioids (or methadone) have an effect on the foetus and prenatal exposure to methadone is associated with neonatal abstinence syndrome, which is characterised by central nervous system irritability and autonomic nervous system dysfunction that usually requires medication and extended hospitalisation. 4 In some studies, buprenorphine has been used safely in pregnant and breastfeeding women, but concerns remain about neonatal abstinence syndrome. Q How would you recognise acute opiate withdrawal? When a patient who is A physiologically dependent on opioids reduces or stops using abruptly, they can experience withdrawal symptoms. Some authors have described opioid withdrawal as akin to a moderate to severe flu-like illness. When people are reducing opioid painkillers they misperceive these withdrawal symptoms as exacerbation of pain and so they take more tablets. Withdrawal symptoms vary from mild to severe depending on the amount the person is using and the duration of use. Early symptoms usually start within eight to 12 hours of the last dose and include lacrimation, rhinorrhoea, excessive sweating, restlessness, muscle cramps (particularly in the calves), abdominal cramps, anxiety, palpitations, high blood pressure, dilated pupils and yawning. As the symptoms progress, they become more intense and might start to include nausea, vomiting, diarrhoea, piloerection and craving for opioids. These symptoms can be intense and distressing. Sometimes if you see a patient sweating a lot in cold weather and yawning excessively (several times during a minute), it’s a sign of opioid withdrawal. ► Pulse May 2019